Anyone have good - or bad - expereince with gabapentin?

Do you have experience with gabapentin?

  • I have never tried any form of gabapentin (lyrica, neurontin)

    Votes: 3 20.0%
  • It did not have any effect on me

    Votes: 3 20.0%
  • If improved some of my symptoms a little

    Votes: 3 20.0%
  • It worsened some of my symptoms a little

    Votes: 1 6.7%
  • It improved some of my symptoms moderately

    Votes: 3 20.0%
  • It worsened some of my symtpoms moderately

    Votes: 0 0.0%
  • It improved some of my symptoms a great deal

    Votes: 3 20.0%
  • It worsened some of my symptoms a great deal

    Votes: 1 6.7%
  • I currently take some form of gabapentin regularly

    Votes: 3 20.0%
  • I currently take some form of gapapentin on occasion

    Votes: 1 6.7%
  • I had to discontinue gabapentin due to unwanted side effects

    Votes: 1 6.7%
  • Discontinuing gapapentin caused undesirable withdrawal symptoms

    Votes: 2 13.3%

  • Total voters
    15

vision blue

Senior Member
Messages
744
Likes
972
Note first: please feel free to take the poll even if you have never tried gabapentin (or have but dont' have a comment)>

I have used a cream form of gapapentin but I suspect oral would be the same (if i could tolerate), so curious to hear about others experience. I found mine to be very notable. I take at bedtime and it causes me to sleep through the night with no awakenings from noise, electric sensations, dreams, etc. In addition, I realize only after it wore off (about 1 pm the next day). that I was free of many of my usual aches and pains. I also was not bothered by noise as much (though still sounded loud) and sort of felt "high", in a good way.

Note I'm talking about gapapentin the big pharma drug, not GABA, the neurotransmitter. In fact, studies apparently have found gabapentin does not alter GABA levels. According to the latest entry on wikipedia, it reduces activity in "a subset of calcium channels". Yes, i know wikipedia not a great source, but there's about a dozen pubmed searches i have to do that are ahead of this one. Until recently though, i remember reading knowing really knows how gabapentin works.

The reason i asked for it was because of the misfiring nerves i get that make me feel like i've been shocked with a defibrillator or someone is using my head in a slingshot or pinball machine. It did help with that overnight, but then came the positive side effects as well.

an interesting tidbit (again, just from wikipedia) is that only 30-40 percent experience significant relief which is why I added the quick poll. Also interesting, they claim studies have not found any addictive quality (dependence yes) because it supposedly produces no "reward". Certainly not true for me.

i'm only using it occasionally - i save for emergencies - because i am concerned that anything that makes me feel that good i will quickly adapt to and i will need more and more and more just to get some relief and then at that point i'll have a full blown dependence and won't ever be able to get off it (whilst no longer experiencing the benefits having long ago adapted/habituated to its positive benefits.

Curious what experience has been like for others
 
Last edited:

Blue Jay

Senior Member
Messages
628
Likes
1,559
Gabapentin has been suggested to me for trigeminal neuralgia, @vision blue but my GP is reluctant to prescribe it for me as I am sensitive to most medication.

I understood it needed to be taken regularly but you seem to have good effects from occasional use.

I'd like to hear if anyone else has found this.
 

vision blue

Senior Member
Messages
744
Likes
972
@Pyrrhus
Oddly when i searched i found nothing!
Update: just read theu and doesnt look like that poll addresses all the sane issues and ditto the thread but added a comment there as well to be tborough. Thanjs for alerting ne to it)

@bluejay maybe cream different than oral? I too am really sensitive to meds ( mast cell issue) Actually, this is the only big Pharma drug I have been able to take and tolerate altho perhaps it has something to do with it not going into my digestive track. Another reason I was so surprised by this is because usually I get super sick from meds
 
Last edited:

lenora

Senior Member
Messages
3,164
Likes
5,226
Hello.....I've had both good and bad reactions to Gabapentin. This was one of the earlier forms of relief & it's actually an old drug used for epileptic seizures.

In the beginning, the doses were too large for a lot of people. Through trial and error that has now been remedied. As always, it doesn't work in all people the same way. I've known people who via its use have been able to return to their jobs and lives as they were before they left.

In my case, the dose was huge and I ended up in a Mental Hospital. No, it wasn't the end of the world and turned out to be a good experience. I couldn't live with the return of the
bad pain I was having, so tried LyIrica, a family member of Gaba and newly introduced at the time. It was a lower dose and I'm still on it today. Without it, the pain alone can drive me a bit insane. So I'm very grateful to this drug.

@Blue Jay....Osteopaths often treat trigeminal nerve problems but you have to get one who specializes in myofascial pain and that's all he/she does all day. It's generally a 30 min.workout as neither the patient nor the body can take much more of ithan that. They can also treat many other parts of the body and I've found them to be very helpful over the years. They aren't as tough on the body as a Chiropractor.
 
Last edited by a moderator:

lenora

Senior Member
Messages
3,164
Likes
5,226
Hello.....Yes, it was an interesting experience to try gabapentin. As it turns out, just a few short mos.later, they found out the doses were way too high for most people (unless they were overweight). This is not the first med that has had this effect on us.....I think now they tend to err on the side of safety.

The neurologist I saw/still see tended to have the worst of his caseload appear on the same day each month. As a result we got to know each other, our illnesses and the drugs we were on. Interesting group.
I don't believe I would have had the mental "breakdown" I had if it hadn't been for the large amounts, plus I also managed to have shingles 3 times in a row, and a 4th outbreak years before. I had no trouble in having the 2nd shingles vaccine (the first was only 50% effective....the second something like 95%.) All older people should have it at least that's the advice given. I would do it again....just to avoid the illness.

So really, I was fighting off two rather serious matters at one time. I couldn't figure out what had happened to me....confusion reigned. The computer still wasn't available.....and I happened to glance down on a shelf and saw the PDR sitting there. I quickly looked up Gabapentin and it had every single symptom I had presented with....at least I could prove to my family that it wasn't my imagination.

Anyway, within a very few weeks, I was back to normal again and the doses of gabapentin had been cut way down. So at the very least, your doctor should start you on a small amount, you should have the patience to wait it out and go up slowly until you reach the optimal amount. There is no question that it did help the pain, but my guess there are now offshoots of the same drug today.

Personally I now have to take two different anti-convulsants (two forms of epilepsy that started about 2 yrs. ago....I'll never be without the drugs b/c of brain damage that can be caused) and now autoimmune encephalitis. I could give you the rest, rest and the rest of the story BUT:

Just last week I fell over to the side and backwards. I'm now bedridden for the next 6 -8wks. until" my pelvic area heals...if it does in that time frame. I have to stay in the exact same position in the bed and it's downright boring in here. So the moral of this story is.....wear those super-expensive, downright ugly shoes that your doctor told you to buy. You certainly don't want to end up in bed with me! Yours, Lenora.
 

lenora

Senior Member
Messages
3,164
Likes
5,226
Thanks @vision blue....Well, at least I'm at home which is a huge plus. Although I could certainly use the Hospital Housekeeping Dept. in here at the moment. Most bedrooms aren't made for all of this medical equipment.....very good and cheap at both Amazon & Walmart. (If anyone's wondering).

I think I've been in bed for about a week already. I'll have to check with my Calendar Boy when he returns from his MRI. He tends to have an obssession with dates, while none of it means a thing to me these days.

Just be careful everyone....no slipping and sliding on the ice or anything. You can leave the falling to me. Yours,Lenora